Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 57, NWS Blacksburg, VA

May 4, 1998Roanoke County, City of Roanoke, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 4, 1998, 6:09 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1998, 6:09 PM EDT (22:09 UTC)
Expired
May 4, 1998, 7:00 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Roanoke, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 6:12 PM EDTHail 0.75Starkey, VA
May 4, 6:15 PM EDTHail 0.88Starkey, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS01 KRNK 042211 RRA
SVRRNK
VAC161-770-042300-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA.
  ROANOKE IN SOUTHWESTERN VIRGINIA.

* UNTIL 700 PM EDT.

* AT 609 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTH OF ROANOKE OR 6 MILES EAST SOUTHEAST
  OF POAGES MILL MOVING EAST NORTHEAST AT 15 MPH.

* THIS STORM IS EXPECTED TO REMAIN RURAL...

<< CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

.END/MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:30 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 4, 2:30 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT MON MAY 4 1998

DISC...

WX BEGINNING TO CRANK HERE...SO THIS WL BE VERY SHORT.  18Z RNK
SOUNDING HAD A LI OF MINUS TWO AND A CAPE OF 600...NOT EYEPOPPING
...BUT THE DRYING JUST ABOVE 700 MB SURE IS  H85/H5 TEMP DIFF OF 27
DEGS IS ALSO FVRBL. HAVE JUST GOTTEN REPORTS OF DIME SIZE HAIL IN
WYTHE COUNTY...NOT QUITE UNDER CORE OF STORM THAT MIGHT NOT BE THE
BIGGEST HAIL AND STORM IS STILL ONGOING.

QUICK LUK AT GSO SOUNDING IS EVEN MORE IMPRESSIVE.

BEEN CONCENTRATING A LOT ON EVOLVING WX AND HAVE JUST A FEW THOTS ON
FCST.  XPCT CRNT EVEN TO CARRY WELL INTO THE EVE AGAIN...SPCLY ACRS
PIEDMONT.  BELIEVE FOG WL AGAIN DVLP TWD MORG.

TMRW HOLDS BEGINS A SLOW TREND FOR IMPROVEMENT...THO W/ COLD POOL
STL HANGING ARND BELIEVE THERE WL BE SCTD TSTMS AGAIN IN THE AFTN.
AGREE W/ WBC ABT DRY SKIES TUES NGT AND WED.  NGM FASTER IN BRINGING
THE NEXT S/WV ACRS FA... IF THAT VERIFIES THERE CD BE A FEW MORE
CLDS THN THE GDNCE INDICATES...AND PHPS EVEN A LTL RAFL LATE WED IN
FAR WRN SXNS.

NOT SURE ABT THOSE FWC HIGHS WED...

ROA 48/70/50/77 630- (HIGH 1ST PD POPS FOR EVENING)
LYH 51/72/51/77 6300
DAN 54/74/53/80 7300
BLF 45/63/50/73 5303
RNK 46/67/50/75 6301

DESROSIERS

In the hours before

Special weather statement, May 4, 3:00 PM EDT, 3 hours 9 minutes before
NCZ006-042055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT MON MAY 4 1998

...SEVERE THUNDERSTORM WATCH NUMBER 285 IN EFFECT UNTIL 900 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PART OF CENTRAL NORTH CAROLINA.  THE FAR WESTERN BORDER OF THIS
WATCH COVERS THE COUNTY OF CASWELL.

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THIS AFTERNOON AND
MOVE NORTHEAST. SOME OF THESE STORMS COULD BECOME SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS.  IF SEVERE WEATHER
THREATENS YOU MOVE TO A STURDY BUILDING IMMEDIATELY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA
OUTLET FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS.

DESROSIERS
Special weather statement, May 4, 3:00 PM EDT, 3 hours 9 minutes before
NCZ006-042055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT MON MAY 4 1998

...SEVERE THUNDERSTORM WATCH NUMBER 285 IN EFFECT UNTIL 900 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PART OF CENTRAL NORTH CAROLINA.  THE FAR WESTERN BORDER OF THIS
WATCH COVERS THE COUNTY OF CASWELL.

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THIS AFTERNOON AND
MOVE NORTHEAST. SOME OF THESE STORMS COULD BECOME SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS.  IF SEVERE WEATHER
THREATENS YOU MOVE TO A STURDY BUILDING IMMEDIATELY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA
OUTLET FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS.

DESROSIERS
Local storm report, May 4, 3:40 PM EDT, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT MON MAY 4 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     PULASKI                   VA   0.75 INCH HAIL
05/04/98   PULASKI                        REPORTED BY THE
                                          PUBLIC

335 PM     SHEPPARDS                 VA   0.75 HAIL
05/04/98   BUCKINGHAM                     REPORTED BY PUBLIC

DESROSIERS
Local storm report, May 4, 3:40 PM EDT, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT MON MAY 4 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     PULASKI                   VA   0.75 INCH HAIL
05/04/98   PULASKI                        REPORTED BY THE
                                          PUBLIC

335 PM     SHEPPARDS                 VA   0.75 HAIL
05/04/98   BUCKINGHAM                     REPORTED BY PUBLIC

DESROSIERS
Local storm report, May 4, 5:50 PM EDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT MON MAY 4 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

530 PM     CATAWBA                   VA   0.75 INCH HAIL
05/04/98   ROANOKE                        REPORTED BY THE
                                          PUBLIC
WILF
Local storm report, May 4, 5:50 PM EDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT MON MAY 4 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

530 PM     CATAWBA                   VA   0.75 INCH HAIL
05/04/98   ROANOKE                        REPORTED BY THE
                                          PUBLIC
WILF

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:04 PM EDTSevere Thunderstorm WarningRNKWythe46 min
May 4, 1:39 PM EDTSevere Thunderstorm WarningRNKWythe51 min
May 4, 1:58 PM EDTSevere Thunderstorm WarningRNKHenry32 min
May 4, 2:37 PM EDTSevere Thunderstorm WarningRNKCharlotte33 min
May 4, 2:57 PM EDTSevere Thunderstorm WarningRNKAppomattox18 min
May 4, 3:23 PM EDTSevere Thunderstorm WarningRNKBuckingham32 min
May 4, 3:46 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford49 min
May 4, 4:31 PM EDTSevere Thunderstorm WarningRNKMontgomery34 min
May 4, 4:50 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke50 min
May 4, 4:50 PM EDTSevere Thunderstorm WarningRNKCity of Salem50 min
May 4, 5:42 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville33 min
May 4, 7:03 PM EDTSevere Thunderstorm WarningRNKBedford42 min
May 4, 7:06 PM EDTSevere Thunderstorm WarningRNKBotetourt34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.